Pennsylvania, 2017

Damaging Winds in Pennsylvania, August 2, 2017

August 2, 2017 · NWS CTP · 5 events in 4 counties and zones

Scattered convection formed during the afternoon of August 2, 2017, in conjunction with an area of upper-level low pressure and associated cold air aloft that passed over Pennsylvania. CAPE was moderate, but shear was limited.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Scattered convection formed during the afternoon of August 2, 2017, in conjunction with an area of upper-level low pressure and associated cold air aloft that passed over Pennsylvania. CAPE was moderate, but shear was limited. A few of these storms were able to produce wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 2, 10:29 AM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 2, 10:29 AM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service State College PA
1129 AM EDT Wed Aug 2 2017

.SYNOPSIS...
Warm and more humid conditions will prevail until a strong cold
front moves through Friday night, bringing cooler and drier
conditions for the weekend. Unseasonably cool weather will
continue into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Activity across Warren County has lifted north of PA.

Mainly just some mid lvl clds now, some ACCAS, CU earlier.
Far eastern areas have some more widespread cloud cover,
and new SPC outlook just clips part of this eastern area.

Took out showers and storms for the rest of the morning, not
seeing anything and the HRRR keeps it dry.

Minor adjustments to temperatures etc.

Dewpoints are in the mid to upper 60s over most of the region,
but deep layer moisture is not impressive with PWATs in the
1.00" - 1.50" range which is near normal for the time of year.

Aside from the system from last night which is over the far
east now, a weak system will track eastward from the west,
which will help fire off a few showers and storms.

Once again models agree in developing some respectable
instability but with very weak deep layer shear. Expect another
day with scattered convection becoming most numerous during the
height of diurnal heating and tending to fade late in the day
and evening with the loss of insolation. The severe threat will
be low with locally heavy rain or an isolated brief strong wind
gust being the biggest threat, mainly across the far east.

Highs today will generally be in the 80s, possibly nudging 90
over the SE. These will be several deg warmer than normal.

&&

.SHORT TERM /THURSDAY/...
Thursday looks like more of the same with warm and humid
conditions and scattered mainly afternoon and evening showers
and thunderstorms. Shear remains weak.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The main player in the medium range will be a relatively strong
cold front that will be approaching the region Friday and moving
through the area Friday night into early Saturday morning.
Falling heights and strengthening winds aloft will combine with
moderate-strong instability to support the risk of severe
storms. Models show CAPEs in the 1000-2000J range by afternoon
along with increasing deep layer shear. The GFS/ECMWF even
paint a relatively broad area of enhanced low level EHI's by
afternoon and evening which should support some of the storms
becoming supercells.

Following the cold front, Saturday will turn significantly
cooler with just the chance of a few showers/thunderstorms as
the still strong mid summer sun and relatively cold air aloft
combine to support steepening lapse rates with daytime heating.
With the upper shortwave expected to begin shearing out to our
north, models suggest the best chance for a shower will be over
the higher elevations of the west and north.

Sunday will be dry and unseasonably cool as high pressure slides
over the state. The cooler than normal conditions will continue
into at least early next week.

A new shortwave and frontal system are made to approach by
later Monday into the overnight. There are the usual timing
differences in features between the GFS/GEFS and the ECMWF so I
used a model blend for POP guidance which brings a new surge of
showers into the area during the day.

Drier air is slated to return Tuesday as the frontal system is
moved off to our east.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
Adjusted 15Z TAFS for VCSH at IPT, MDT, and LNS.

Will adjust others as needed.

Isolated showers and storms forming fast now, mainly
across the east.

Changes to the 15Z TAFS will be the base for the 18Z set.
Will add some more detail to 18Z TAF set, for the time
period after 12Z Thu.

.OUTLOOK...
Thu...AM valley fog. Scattered PM SHRA/TSRA with local impacts.
Fri...Stronger and more widespread storms possible with front,
mainly late.
Sat-Sun...No sig wx.

&&

.CLIMATE...
July 2017 was the 2nd and 7th wettest July on record at
Harrisburg and Williamsport respectively. The monthly rainfall
total at Harrisburg was 9.53", with 7.45" of rain being measured
at Williamsport.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte/Martin
NEAR TERM...La Corte/Martin
SHORT TERM...La Corte/Martin
LONG TERM...La Corte
AVIATION...Jung/Ceru/Martin
CLIMATE...Steinbugl
Hazardous weather outlook, Aug 2, 11:38 AM EST, 53 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service State College PA
1238 PM EDT Wed Aug 2 2017

PAZ059-064>066-031645-
Lebanon-Adams-York-Lancaster-
1238 PM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

A few strong to severe thunderstorms with gusty winds and hail are
possible during the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms with gusty winds and hail are
possible Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-017-024>026-033>035-031645-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Blair-Huntingdon-
Somerset-Bedford-Fulton-
1238 PM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Friday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-018-019-027-028-036-037-041-042-045-046-049>053-056>058-063-
031645-
Northern Clinton-Northern Centre-Southern Centre-Mifflin-Juniata-
Franklin-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Cumberland-
1238 PM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

A few strong to severe thunderstorms with gusty winds and hail are
possible during the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Friday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Aug 2, 11:01 AM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service State College PA
1201 PM EDT WED AUG 2 2017

PAZ064-021630-
Adams PA-
1201 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS COUNTY UNTIL 1230
PM EDT...

At 1201 PM EDT, Doppler radar indicated a strong thunderstorm near
Cashtown, moving east at 5 mph.

Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Aspers, Cashtown, Arendtsville, Biglerville, Idaville, Gardners and
Bendersville.

LAT...LON 3989 7741 3997 7744 4000 7739 4000 7737
      4001 7734 4003 7719 3988 7717
TIME...MOT...LOC 1601Z 274DEG 6KT 3995 7735

Steinbugl
Special weather statement, Aug 2, 12:23 PM EST, 8 minutes before
Special Weather Statement
National Weather Service State College PA
123 PM EDT WED AUG 2 2017

PAZ050-021800-
Snyder PA-
123 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SNYDER COUNTY UNTIL 200
PM EDT...

At 122 PM EDT, Doppler radar indicated a strong thunderstorm over
Richfield, moving east at 5 mph.

Nickel size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Mount Pleasant Mills, Meiserville, Fremont, Richfield, Port Trevorton
and Freeburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4064 7693 4065 7695 4064 7700 4066 7701
      4066 7703 4068 7704 4068 7709 4069 7711
      4068 7714 4074 7715 4079 7694 4068 7689
TIME...MOT...LOC 1722Z 258DEG 5KT 4071 7708

Steinbugl
Special weather statement, Aug 2, 12:26 PM EST, 5 minutes before
Special Weather Statement
National Weather Service State College PA
126 PM EDT WED AUG 2 2017

PAZ065-066-021800-
Lancaster PA-York PA-
126 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND YORK
COUNTIES UNTIL 200 PM EDT...

At 126 PM EDT, Doppler radar indicated a strong thunderstorm over
Yorklyn, moving northwest at 5 mph.

Nickel size hail and winds in excess of 40 mph are possible.

Locations impacted include...
York, Columbia, Weigelstown, Elizabethtown, Spry, North York, Mount
Wolf, Stonybrook-Wilshire, Valley Green, Bainbridge, East York,
Yorklyn, Hallam, Yorkana, Tyler Run-Queens Gate, Marietta, Maytown,
Manchester, Emigsville and Wrightsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4004 7693 4018 7677 4017 7675 4013 7674
      4012 7672 4016 7670 4015 7668 4017 7666
      4017 7663 4004 7648 3991 7665
TIME...MOT...LOC 1726Z 131DEG 5KT 4003 7665

Steinbugl

The radar

The State College radar (KCCX), 83 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Snyder

When
August 2, 12:31 PM EST
Where
Snyder County, 2.29 mi WSW of Mt Pleasant Mills
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
40.708, -77.061

Severe thunderstorms producing winds estimated near 60 mph knocked down trees and wires in West Perry Township.

Thunderstorm Wind, Snyder

When
August 2, 12:36 PM EST
Where
Snyder County, 1.28 mi SE of Mt Pleasant Mills
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.709, -77.000

Severe thunderstorms producing winds estimated near 60 mph knocked down trees in Perry Township.

Thunderstorm Wind, York

When
August 2, 1:18 PM EST
Where
York County, 0.53 mi W of New Salem
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.900, -76.790

Severe thunderstorms producing winds estimated near 60 mph knocked down trees and large branches in New Salem.

Thunderstorm Wind, Dauphin

When
August 2, 1:43 PM EST
Where
Dauphin County, 1.81 mi SSW of Skyline View
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
40.325, -76.728

Severe thunderstorms producing winds estimated near 60 mph knocked down trees and power lines.

Thunderstorm Wind, Lycoming

When
August 2, 8:32 PM EST
Where
Lycoming County, 0.15 mi SE of Sylvan Dell
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
41.229, -76.968

Severe thunderstorms producing winds estimated near 60 mph knocked down trees and wires.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709162, 709163, 709164, 709165, 709167.